Board Review Questions
Medical Students Product
Nursing
Podiatry
Continuing Education: CME/MOC
Allied Health
Dentals, routes, and templates to handle the new listings
Pharmacy
Naturopathic
Physician Assistants

USMLE Step 1

Question 1: A 67 year-old male who was recently diagnosed with colorectal cancer presents with fever and shortness of breath that started 2 days prior to presentation. Patient also noticed that his hands are “more red than usual” and there are painful lesions on his fingers. Cardiovascular examination is remarkable for a holosytolic, “blowing” murmur best heard in the mitral area which was not present during prior examinations. Preliminary results of the blood culture is positive for a gram positive cocci. Which of the following organism is most likely responsible for patient’s disease?

 

  1. Staphylococcus aureus

  2. Streptococcus viridians

  3. Staphylococcus epidermidis

  4. Streptococcus bovis

  5. Eikenella corrodens

 

Reference: Nesseler N, Launey Y, Malledant Y. Infective endocarditis. The New England journal of medicine. Aug 22 2013;369(8):784-785. Mahroo OA, Graham EM. Images in clinical medicine. Roth spots in infective endocarditis. The New England journal of medicine. Jun 19 2014;370(25):e38.

Question 2: You are called to see a 17-year-old female patient who took the remains of a bottle of extra-strength acetaminophen 13 hours prior to arrival. She currently is diaphoretic and nauseated. Her serum acetaminophen plasma concentration is 38 micrograms per milliliter. Which of the following statements are correct with respect to this patient’s condition?

 

  1. N-acetyl cysteine should not be administered because her plasma acetaminophen level is below the line of Rumack-Matthew Line

  2. A better estimate of the amount of acetaminophen ingested by this patient could `have been obtained an hour post-ingestion

  3. Liver function abnormalities will peak in the next 12-24 hours

  4. Gastric decontamination with activated charcoal will reduce further absorption of acetaminophen and has been shown to improve outcomes

  5. Acetaminophen that is not excreted in the urine is metabolized to N-acetyl-p-benzoquinoneimine (NAPQ)

 

Take home message: Excessive amounts of acetaminophen overwhelm the normal pathway for elimination by formation of sulfates and glucuronides. The excess acetaminophen is metabolized to a highly toxic compound, NAPQI. At therapeutic dosages, the liver has adequate glutathione stores for conjugation and elimination of NAPQI. However, in overdose the glutathione stores are rapidly depleted and the NAPQI causes hepatocellular injury. N-acetyl cysteine provides cysteine for glutathione synthesis, allowing conjugation and elimination of toxic levels of NAPQI.

 

Reference: Burns, M. J. (2013, November 19). Acetaminophen (paracetamol) poisoning in adults: Pathophysiology, presentation, and diagnosis. Retrieved June 2, 2014, from http://www.uptodate.com/contents/acetaminophen-paracetamol-poisoning-in-adults-pathophysiology-presentation-and-diagnosis?source



USMLE Step 1 Question Bank

Our USMLE board review questions are specifically written to simulate the complexity and time of the real questions on the exam. The real exam lets you move backwards and forwards from question to question, as well as correct old answers. Our system is modeled after this behavior as well. All questions are accompanied by detailed explanations and rationales.

 

Features:

 

Developed by top faculty and practicing physicians, BoardVitals helps thousands of doctors prepare for board certification exams and complete their CME requirements. BoardVitals is trusted by leading medical institutions including Harvard, Yale, Mt. Sinai, and Duke.

 

"BoardVitals offers well-written practice questions with highly detailed explanations that help students review for Step 1. Even going over wrong answers helps students learn high-yield associations so that they know what key information to look for on the real exam so that you won’t get questions like those wrong in the future. BoardVitals offers both a tutor/review mode and a timed test mode to give students flexibility in practicing for the exam.” -Jess U., Medical Student

USMLE Step 2

Question 1: A 7-year-old female presents shortly after her birthday with erythematous, indurated, scaly plaques over her earlobes in a symmetric pattern. Her mother reports that the patient recently received a pair of earrings from her older cousin as a birthday present. What is the mechanism of this reaction?

 

  1. Anaphylactic (type I)

  2. Cytotoxic (type II)

  3. Immune complex-mediated (type III)

  4. Cell-mediated/delayed (type IV)

  5. Autoimmune disease (type V)

 

Reference: 1. Rietschel RL, Fowler JF Jr. Regional contact dermatitis. Fisher's Contact Dermatitis, 6th ed. Hamilton, ON: BC Decker. 2008. 66. 2. Krasteva M, Kehren J, Sayag M, et al. Contact dermatitis II. Clinical aspects and diagnosis. Eur J Dermatol 1999;9:144.

 

Question 2: A 57-year-old female presents for a second opinion of a left breast lesion that had been diagnosed as "eczema" by her regular nurse practitioner, which briefly improved after a short course of topical steroids. On physical exam, there is an erythematous, scaly lesion involving the left breast nipple-areolar complex with weeping drainage. What is the next step in the patient’s management?

 

  1. Bilateral breast ultrasound

  2. Punch biopsy of nipple, followed by bilateral mammography

  3. Maintenance of regular annual mammography appointments

  4. Oral corticosteroids

  5. Left breast MRI

 

Reference: 1. Paget J. On disease of the mammary areola preceding cancer of the mammary gland. St. Bartholomew's Hosp Rep. 1874;10:87. 2. Thin G. On the connection between disease of the nipple and areola and tumors of the breast. Trans Pathol Soc Lond. 1881;32:218. 3. Dixon A, Galea M, Ellis I, et al. Paget's disease of the nipple. Br J Surg. 1991;78:722.



USMLE Step 2 Question Bank

 

Our USMLE Step 2 Board Review Questions are specifically focused on challenging content. We selected the hardest questions to make sure that you are maximizing your study time. Each question comes with a detailed explanation that serves as a mini-lecture for reviewing key content.

 

Features:

 

Developed by top faculty and practicing physicians, BoardVitals helps thousands of doctors prepare for board certification exams and complete their CME requirements. BoardVitals is trusted by leading medical institutions including Harvard, Yale, Mt. Sinai, and Duke.

 

"I tutor students at a local medical school on the weekends and questions are a huge part of my teaching strategy. I've found BoardVitals' questions are excellent teaching tools, because the answer explanations are always on point and provide good clinical context. I would recommend your Step 2 Question Bank to any medical student studying for USMLE who wishes to supplement their core notes and their learning, overall." - KM, resident physician at Glendale Adventist



USMLE Step 3 Sample Questions

Question 1: A 64-year-old man with alcoholic cirrhosis presents to the ED after 1 week of increasing fatigue and confusion. The patient's past medical history is significant for numerous hospital admissions for variceal bleeding and symptomatic ascites. Over the past 2 days, he has been urinating very little. On physical exam, the patient is jaundiced. He has a distended abdomen and hepatomegaly. Laboratory analysis reveals abnormal liver function tests, a BUN of 40mg/dL, and a Cr of 3.1mg/dL. What is the definitive management of this patient?

 

  1. Transjugular intrahepatic portosystemic shunt (TIPS)

  2. Hemodialysis

  3. Liver transplant

  4. Kidney transplant

  5. Paracentesis

 

Question 2: 63-year-old male presents with new-onset dysuria. History is significant for prostatic hyperplasia. The patient endorses occasional urinary hesitancy and nocturia. He is afebrile, and vital signs are normal. Physical exam is remarkable for suprapubic tenderness. Urinalysis is positive for leukocyte esterases and nitrites. What is the next step in management?

 

  1. Start 1-week course of oral antibiotics

  2. Admit for intravenous antibiotic therapy

  3. Perform renal ultrasound

  4. Perform abdominal CT

  5. No further treatment necessary

 

References: MacDonald R, Wilt TJ. Alfuzosin for treatment of lower urinary tract symptoms compatible with benign prostatic hyperplasia: A systematic review of efficacy and adverse effects. Urology. 2005;66(4):780–8.



USMLE Step 3 Question Bank

 

We offer over 1100 DIFFICULT USMLE Step 3 board review questions. Our question bank is specifically focused around challenging questions. We also regularly talk to board certified physicians who make sure that we’re keeping the questions and topics that are relevant to the boards while removing questions that do not appear on the board. Each question comes with a detailed explanation that serves as a mini-lecture for reviewing key content. Click below for a free trial so that you can get a feel for our question quality.

 

Features:

 

Developed by top faculty and practicing physicians, BoardVitals helps thousands of doctors prepare for board certification exams and complete their CME requirements. BoardVitals is trusted by leading medical institutions including Harvard, Yale, Mt. Sinai, and Duke.

 

Excellent rationales for the correct/incorrect answers, overall a great resource for board preparation. - Jackie C.